Alert archive / Washington / Wind Advisories in 2020
Wind Advisory 16, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Oct 8, 2020, 3:25 PM PDT for San Juan County, Washington. It took effect at Oct 9, 2020, 2:00 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2020, 3:25 PM PDT (22:25 UTC)
- In effect from
- Oct 9, 2020, 2:00 PM PDT
- Expired
- Oct 9, 2020, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.4 hours before the alert went out and 402 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757 WWUS76 KSEW 082225 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 325 PM PDT Thu Oct 8 2020 WAZ001-503-506-516-517-090630- /O.NEW.KSEW.WI.Y.0016.201009T2100Z-201010T0300Z/ San Juan County-Western Whatcom County-Western Skagit County- North Coast-Central Coast- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 325 PM PDT Thu Oct 8 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County, North Coast and Central Coast. * WHEN...From 2 PM to 8 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
175 WWUS76 KSEW 090420 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 920 PM PDT Thu Oct 8 2020 WAZ001-503-506-516-517-091200- /O.CON.KSEW.WI.Y.0016.201009T2100Z-201010T0300Z/ San Juan County-Western Whatcom County-Western Skagit County- North Coast-Central Coast- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 920 PM PDT Thu Oct 8 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County, North Coast and Central Coast. * WHEN...From 2 PM to 8 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
483 WWUS76 KSEW 091036 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 336 AM PDT Fri Oct 9 2020 WAZ001-503-506-516-517-100000- /O.CON.KSEW.WI.Y.0016.201009T2100Z-201010T0300Z/ San Juan County-Western Whatcom County-Western Skagit County- North Coast-Central Coast- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 336 AM PDT Fri Oct 9 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County, North Coast and Central Coast. * WHEN...From 2 PM to 8 PM PDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
959 WWUS76 KSEW 092237 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 337 PM PDT Fri Oct 9 2020 WAZ001-503-506-516-517-100300- /O.CON.KSEW.WI.Y.0016.000000T0000Z-201010T0300Z/ San Juan County-Western Whatcom County-Western Skagit County- North Coast-Central Coast- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 337 PM PDT Fri Oct 9 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Western Whatcom County, Western Skagit County, North Coast, San Juan County and Central Coast. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
596 WWUS76 KSEW 100249 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 749 PM PDT Fri Oct 9 2020 WAZ001-503-506-516-517-100400- /O.EXP.KSEW.WI.Y.0016.000000T0000Z-201010T0300Z/ San Juan County-Western Whatcom County-Western Skagit County- North Coast-Central Coast- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 749 PM PDT Fri Oct 9 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... Winds will remain at 15 to 30 MPH this evening then ease overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Oct 8, 9:00 AM PDT, 6 hours 25 minutes earlier.
Area forecast discussion, Oct 8, 9:00 AM PDT, 6 hours 25 minutes before
Area Forecast Discussion National Weather Service Seattle WA 900 AM PDT Thu Oct 8 2020 .UPDATE...No major updates were made to the forecast package this morning. Recent satellite imagery shows more widespread cloud cover across the region. An increase in low-level moisture has also allowed for some areas of drizzle to develop across portions of the Sound. A few spots of patchy fog are also present across portions of the area-mainly from Everett northward to Mt. Vernon and in the vicinity of Snoqualmie Pass. With a system situated just to the north, some additional spotty showers will be possible today. Rain chances will continue into the overnight hours as it may graze the northern portion of the CWA. The previous discussion follows below, with updates made to the aviation and hydro sections. 14 && .SYNOPSIS...A pattern change will bring an extended period of wet weather to W WA through early next week. After a few showers today, a frontal system will bring widespread rain, breezy winds, isolated thunderstorms, and mountain snow to the area Friday night and Saturday. Additional systems are then expected to bring several more rounds of rain to the area late Sunday through the middle of next week. && .SHORT TERM /TODAY THROUGH SATURDAY/...Early morning synoptic analysis reveals a split flow pattern just off the West Coast, with an open wave, weak northern stream trough noted just offshore the WA and BC Coasts with the southern stream featuring a closed low meandering quite a ways from the OR and CA Coasts. This places the majority of the Western US in SW flow aloft, with two substantial areas of low pressure noted well upstream and downstream, one over the Bering Sea, and the other over Hudson Bay, respectively. At the surface, onshore flow continues over the PacNW as high pressure well offshore the CA Coast continues to ridge northeastward and low pressure continues east of the Cascade Crest. Further east, high pressure was noted over the Great Plains and Upper MS Valley, with a front extending from the Southern Plains eastward towards the Mid-Atlantic, with Hurricane Delta still over the Gulf. Changes in the overall weather pattern will begin today, with a return to wet weather by the end of the week. As of 230 AM, IR satellite imagery is picking up on more expansive lower level cloud cover with widespread fog being reported in recent observations. These conditions will carry through the morning hours, and with a slightly stronger westerly push down the Strait of Juan de Fuca (compared to recent days), hi-res model guidance is still suggestive of the development of a weak CZ around Island/Skagit/Snohomish vicinity around daybreak. If this develops, could see areas of drizzle/light rain showers materialize in this general vicinity. Elsewhere, with deeper low level moisture, patchy drizzle and a few light rain showers will be possible this morning. Through the afternoon and evening hours, some vorticity within the northern stream shortwave should skirt the area, which may spark additional shower development. A frontal boundary associated with the elongated Pacific trough before its split will also approach the area today and stall just to the northwest of the CWA. Some rain associated with the boundary may graze far western and northern portions of the area by day's end but most precip will remain over BC and the adjacent Pacific. Overnight tonight and into Friday, a substantial pattern change will be in the works as shortwave perturbations within the larger Bering Sea cyclone eject into the Gulf of Alaska and help carve out better cyclonic flow over the far North Pacific. An organized frontal system will accompany the progressive upper level flow, essentially being carried forward by one of the stronger mid level perturbations. The first half of Friday should be largely dry for most, however, increasing diffluence aloft, along with the strengthening deep layer flow as the two frontal systems merge will lead to a quick change in sensible weather conditions by the latter half of the day. Widespread moderate rainfall should begin to spread inland across the Olympic Peninsula by the evening hours. A LLJ between 925-850 of around 50kts should will also aid in the development of breezy (over land) to locally windy (over the waters) conditions just ahead of and along the frontal boundary. The boundary will then progress eastward overnight, bringing widespread rain to all of W WA by the start of the weekend. Widespread rain along the front will quickly be replaced by an unstable post-frontal environment Saturday afternoon as deep upper level troughing builds into the PacNW. Much colder air aloft will settle into the forecast area, with 500mb temps expected to drop to between -25 to -30C. Despite dewpoints in the upper 40s to low 50s and little surface heating, mid and low level lapse rates in excess of 7C/km should support the development of at least several hundred J/kg of MUCAPE amidst sufficient deep layer shear to support the development of convective showers and thunderstorms. Main hazards associated with thunderstorm activity will be heavy downpours, lightning, and hail. In addition to the thunderstorm development, snow levels will take quite a tumble after fropa, falling from around 8/9k feet to around 5000ft. As a result, some snow accumulation is expected on peaks above 5000ft on Saturday, most so in the post-frontal environment when colder air builds in aloft and a shift to more westerly winds may help with orographic enhancement. No snow expected at pass level. Activity (especially thunderstorms) should gradually taper into Sunday. Also, with the holiday weekend coinciding with fairly widespread higher elevation snow, those who plan to recreate outdoors this weekend should continue to pay close attention to the latest forecast. Kovacik .LONG TERM /SUNDAY THROUGH WEDNESDAY/...W WA will still find itself on the northern side of the polar jet as we move into Sunday, making for continued unsettled conditions. Although unsettled, precipitation should have noticeably decreased from Saturday, although still expect some lingering showers/mountain snow showers with snow levels dropping down to around 4500ft. A glance upstream Sunday morning reveals a subtle speed max within the stronger W/NW flow over the Pacific, of which is carrying another robust sfc frontal system with it. Confidence continues to increase in regards to this system pushing across W WA late Sunday and into Monday, bringing another round of rain and breezy winds to the area. Stronger WAA noted with this system, despite its aid in the development of larger scale lift, should help snow levels recover back around 7-8k ft, leading to less of a concern for additional higher elevation snowfall. For the remainder of the extended portion of the forecast, both deterministic and ensemble guidance appears set on a mid/upper level anticyclone off the CA Coast with a deep cyclone around the Gulf of Alaska/Aleutian Islands/nearby Pacific. While there is some discrepancy in regards to the exact placement and amplification of both features, there is evidence of an AR/deep ribbon of Pacific moisture noted in between the features that the majority of guidance currently prefers to aim at the PacNW. Should this trend continue, the forecast will trend wetter through mid week. Thereafter, the anticyclone may build northward into the region, bringing a relief to the extended period of wet weather. Kovacik && .AVIATION...Low stratus and fog reduced conditions at nearly all TAF sites early this morning but are showing signs of improvement. Although there is a possibility that fog will move in to the locations again in the next couple of hours. Expect widespread IFR to LIFR conditions to persist through much of this morning, with conditions gradually improving into this afternoon. CIGs will generally be lower than 1000 feet across the region with vsbys fluctuating from as low as 1 mile to P6SM at times through late morning. Prevailing winds generally out of the south- southwest through the period AOB 10kts. KSEA...Low stratus and patchy fog will reduce conditions to IFR at the terminal through at least late morning. CIGs will generally remain between 500 and 1000 feet, with visibilities fluctuating from 3 to 6 sm at times. VSBYs will gradually improve and CIGs will lift between 18-21z, with VFR conditions possible once again thereafter. Prevailing wind out of the south-southwest through the period AOB 8kts. Pullin/Butwin && .MARINE...Fog has developed across the inland and offshore waters and will linger through the late morning hours limiting visibility for mariners. While pockets of thicker fog/lower visibilities (1-3 sm) can be expected, dense fog is not expected this morning. Winds and seas will remain relatively calm today before increasing through the day on Friday with the approach of a frontal system. Winds of at least 20 to 30 knots out of the south will be common offshore ahead of the front, with winds turning westerly post frontal. Gales are not out of the question offshore during the day Friday. Elevated winds will persist through the weekend with westerly swells increasing from 6 to 9 feet to 10 to 13 feet on Saturday. Widespread showers and potentially thunderstorms expected with the system through the weekend. Winds and seas will remain elevated into early next week as additional systems will traverse the coastal and inland waters bringing continued unsettled weather. Pullin && .HYDROLOGY...Several rounds of widespread rainfall are expected over the next several days across W WA. The first in this series of systems will affect the area overnight Friday and through Saturday. Widespread stratiform rain will give way to convective showers and few thunderstorms by Saturday afternoon. Current QPF ranges from around 1 inch over the lowlands to 2-4 inches over the higher terrain (with locally higher amounts possible, especially in the convective environment). Area rivers will begin to rise in response to this event, but are expected to remain below flood level. After a brief break early Sunday, another system will push across W WA late Sunday into Monday. Although progressive, this system will yield another round of widespread rain, with another half inch possible over the lowlands to another 1-2 inches over the mountains. Thereafter, additional systems may continue to bring wet weather to the area through mid week. Will continue to refine rainfall amounts in the coming days but currently only minimal flooding is possible...but even then...confidence on this occuring is low at this time. Kovacik/14 && .SEW WATCHES/WARNINGS/ADVISORIES... WA...None. PZ...None. && www.weather.gov/seattle
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:23 PM PDT | Gale Watch | SEW | 12 hr | |
| Oct 8, 3:23 PM PDT | Gale Watch | SEW | 12 hr | |
| Oct 8, 3:23 PM PDT | Small Craft Advisory | SEW | 59 hr | |
| Oct 8, 3:23 PM PDT | Small Craft Advisory | SEW | 6 days |
Nearby
Wind Advisories in Washington, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.